Utah, 2018Lightning Strike in Utah, April 7 to 8, 2018
April 7 to 8, 2018 · NWS SLC · 1 event in 1 county or zone
Showers and thunderstorms developed on April 7 and 8 in association with a storm system moving through Utah. Lightning from one of these thunderstorms caused damage to a house.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed on April 7 and 8 in association with a storm system moving through Utah. Lightning from one of these thunderstorms caused damage to a house.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 7, 8:46 PM MST, 2 hours 34 minutes earlier.
Area forecast discussion, Apr 7, 8:46 PM MST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
946 PM MDT Sat Apr 7 2018
.SYNOPSIS...A cold front will move across the region tonight
through Sunday morning. High pressure will return for Monday and
Tuesday, followed by a substantially colder storm system scheduled
to arrive on Thursday.
&&
.SHORT TERM (Through 00z Wednesday)...The mesoscale feature moving
east along the Utah/Arizona border spawned strong thunderstorms
across extreme southwest Utah late this afternoon/early this
evening. This convection developed in an area of good instability
and underneath the entrance region of the upper jet. Much of the
remaining convective precip currently in the Lake Powell area has
weakened a bit during the evening with the loss of daytime heating
and weakening of the upper divergence as this feature migrates
away from the upper jet support.
Up north convection fired up along the boundary between the
moisture plume and a tongue of drier air nosing into west-central
and northwest Utah. This moisture discontinuity has served as the
focus for convection with upper divergence supporting deeper
convection and isolated thunderstorms. Suspect this boundary will
remain active for several more hours as the jet support remains
favorable overnight.
A third area of thunderstorms have formed along the cold front
sagging south into extreme northern Utah this evening. These
storms will likely move parallel to the boundary with the mean
layer flow over the next couple of hours. Behind the cold front
gusty northwest winds will usher in somewhat drier low-level air
overnight.
A mean layer west-northwest flow aloft across northern Utah will
bring some moisture back into the far north Sunday. Weak low-level
warm advection developing during the late morning/afternoon along
with modest mid-level cooling should be sufficient to generate
scattered showers across the far north through early Sunday evening.
Building heights across the western states to begin the week will
lead to dry conditions and a significant warmup from Monday to
Tuesday.
.LONG TERM (After 00Z Wednesday)...As the ridge axis shifts east of
the area Tuesday night, a weak disturbance will brush by northern
Utah and southwest Wyoming early Wednesday morning, potentially
bringing a quick shot of precipitation to the area. Any precip,
however, should be light and short-lived.
After the wave passes, warm advection southwesterly flow increases
through the day Wednesday, potentially one of the warmest days of
the year so far. Have increased the wind forecast late Wednesday
through Thursday, as this looks like a potentially headline-worthy
wind event.
Models have been fairly consistent about pushing a strong cold front
through the area Thursday, with snow levels lowering to the valley
floors in all but Dixie. Have continued to increase POPs, and also
lowered forecast snow levels significantly to get more/earlier
mentions of snow along the I-15 corridor. As the bulk of the trough
exits, enough moisture/instability could linger to allow continued
showers through Thursday night and Friday, especially along higher
terrain favored by west-northwest flow.
&&
.AVIATION...Winds at the SLC terminal are expected to switch to
northwest within the 0430-06z timeframe, and will likely become
gusty at times for a few hours after the wind shift. VFR conditions
are expected to prevail through the night, although there is a 20
percent chance that CIGS below 7kft will develop for brief periods
of time near isolated showers.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
SHORT TERM...CONGER
LONG TERM...SCHOENING
AVIATION...CHENG
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Apr 7, 8:24 AM MST, 14 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
924 AM MDT Sat Apr 7 2018
UTZ001>016-019>021-517-518-WYZ021-081300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
924 AM MDT Sat Apr 7 2018
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Rainfall will become widespread and increase in intensity across
northern/central Utah this afternoon, and portions of central and
southern Utah this evening. Urban areas along the Wasatch Front
as well as some mountain valley locations within the Wasatch Back
may experience localized areas of moderate storm water run off,
and ponding of water on roadways.
Isolated thunderstorms, some potentially strong, will develop
along and ahead of a cold front this afternoon through this
evening. Gusty winds and small hail are possible with the
stronger cells, most likely from Utah County south to the
I-70 corridor.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A colder storm system will likely impact the outlook area Thursday
through Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Apr 7, 8:29 PM MST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
929 PM MDT SAT APR 7 2018
UTZ001-002-005>007-080415-
Wasatch Mountain Valleys UT-Cache Valley/Utah Portion UT-
Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT-
929 PM MDT SAT APR 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEBER...CACHE...
SOUTHEASTERN BOX ELDER AND NORTHWESTERN RICH COUNTIES UNTIL 1015 PM
MDT...
At 928 PM MDT, Doppler radar reported strong thunderstorms along a
line extending from 9 miles northwest of Garden to 13 miles south of
Howell...and moving south at 25 mph.
Winds in excess of 40 mph will be possible.
Locations impacted include...
Logan, Brigham City, Tremonton, Laketown, Cache, North Ogden,
Smithfield, Hyrum, Perry, Wellsville, Willard, Marriott-Slaterville,
Bear River City, Mantua, Corinne, Garden City, Garden, Benson, Peter
and South Willard.
This advisory also includes Bear Lake. Anyone on the lake should
anticipate rough conditions and strong winds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 4164 11123 4113 11244 4159 11257 4200 11152
4200 11128
TIME...MOT...LOC 0328Z 338DEG 20KT 4195 11160 4158 11247
CRKLightning, Washington
- When
- April 7, 11:20 PM MST to April 8, 12:20 AM MST
- Where
- Washington County, 1.97 mi SE of Santa Clara
- Property damage
- $400,000
- Reported by
- Broadcast Media
- Coordinates
- 37.108, -113.628
A lightning strike started a fire that destroyed a home in St. George.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, April 7, 20181 death · 4 injured · $6,000 · 5 events
- Tornado and Hail in Idaho, April 7, 2018$30 million · EF0 · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 7, 20181 death · 1 injured · 4 events
- Tornado and Damaging Wind in Louisiana, April 7, 2018EF1 · 2 events
- Damaging Winds in Florida, April 7, 2018$30,000 · 50 kt wind · 2 events
- High Wind and Strong Wind in Oregon, April 7 to 8, 2018$20,000 · 64 kt wind · 8 events
- Frost and Freeze in Kentucky, April 7, 201822 events
- Winter Weather in Kentucky, April 7, 201822 events
- Frost and Freeze in Illinois, April 7, 201819 events
- Winter Weather in Illinois, April 7, 201814 events
- Frost and Freeze in Missouri, April 7, 201811 events
- Winter Weather in Missouri, April 7, 201811 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748262.